Before a friend in my sober community died of an overdose a couple weeks ago, I had never heard of kratom. What I’ve since learned is that kratom has sat on convenience store counters in pretty packages for several years. Recently, it’s grown in popularity after being marketed as a “natural” energy booster or pain reliever. It’s actually highly addictive. What’s even worse is that it now has a far more dangerous cousin, and addiction physicians are sounding the alarms about kratom and 7-hydroxymitragynine, or 7-OH.
The Food and Drug Administration didn’t mince words in its warning of this synthetic opioid, calling 7-OH “an emerging public health threat“ adding, “the time to act is now. We can and must prevent the next wave of the opioid crisis.”
Not the Same as Grandma’s Herbal Tea
Kratom leaf, in its natural form, contains only trace amounts of 7-OH. But manufacturers have learned to extract and concentrate that compound into tablets, gummies, shots, and drink mixes sold at gas stations, vape shops, and online. Not surprisingly, these often contain concentrations far beyond anything found in nature. Dr. John Downs, director of the Virginia Poison Center at VCU Health, warned that the biggest misconception people carry into this is that “natural means safe.” He explains that both kratom and concentrated 7-OH act on the brain’s opioid receptors just like heroin or oxycodone, producing comparable highs, comparable withdrawal, and comparable overdose risk.
Dr. Eliza Hutchinson, who leads the Medications for Addiction Treatment team at University of Michigan’s Packard Health Clinic, continues to see this pattern playing out in patients: escalating doses, intensifying cravings, and the classic trajectory of opioid use disorder. She cautions that because synthetic 7-OH products are so much more concentrated than natural kratom, users can reach dangerous territory quickly, sometimes suffering seizures and liver failure that even naloxone, the opioid overdose reversal drug, cannot touch.
The Human Cost
The warnings have been piling up for well over a year. In 2025, Los Angeles County health officials issued a public alert after three fatal overdoses among otherwise healthy residents aged 18 to 40 were linked to 7-OH, each case involving alcohol combined with the drug — officials noted that high doses “co-used with alcohol or other sedatives can cause severe respiratory depression and death.”
Then there are the stories of people who survived but were shaken by how fast it happened. Meghan, a woman in recovery from prior substance use, started using kratom at a kava bar, drawn in partly because it was legal and wouldn’t show up on a drug test. Within three weeks she was dependent, spending upwards of $500 a week and drinking six to eight cups a day. “I spent thousands of dollars on it over just a few months,” she later said. When she tried to quit, she was hit with restless legs and withdrawal so severe she called it “torturous,” requiring hours-long showers just to find relief.
Regulators Are Moving — Fast
The federal response has accelerated sharply in 2026. On July 1, the Drug Enforcement Administration announced it would temporarily place 7-OH and three related synthetic compounds into Schedule I of the Controlled Substances Act — the same classification as heroin and LSD — for products containing meaningful concentrations of the chemical. DEA Administrator Terrance Cole said the move “gives law enforcement and public health partners the tools needed to address this emerging threat,” while HHS Secretary Robert F. Kennedy Jr. called the substances, “dangerous opioids that fuel addiction.” Several states, including Florida, Texas, and Massachusetts, have taken action to ban 7-OH products. Texas health officials have issued statewide warnings urging residents not to use them at all.
Warning Signs to Watch For
I once asked a therapist how to know whether someone’s substance use was a problem. “It’s a problem when it’s a problem,” he replied. According to one treatment center, some indicators of a problem with kratom include needing more of the product to get the same effect, being unable to cut back despite wanting to, opioid-like withdrawal symptoms such as physical illness, irritability, sleep disruption, or low mood, and spending a lot of money to feed the habit. If you know of a loved one making frequent trips to gas stations, vape shops, or smoke shops while also amassing a visible stockpile of capsules, powders, or drink bottles, it is likely a sign that a habit has become a dependence.
Getting Help
The encouraging news from clinicians is that kratom and 7-OH dependence responds to the same evidence-based treatments used for other opioid use disorders. Dr. Hutchinson notes that medications like buprenorphine are effective, and that “the need for treatment access and education is increasing” as more people encounter these products. If you or someone you love is struggling, resources are available right now:
SAMHSA’s National Helpline: 1-800-662-HELP (4357), or search FindTreatment.gov for local addiction care
Poison Control: 1-800-222-1222, for questions about exposure, dosing, or adverse reactions
In a life-threatening emergency, call 911
Though several states have instituted bans, some are only temporary. The products may still be sitting on a convenience store shelf near you. The good news is that doctors, poison control centers, and now federal regulators are converging to say, “natural” and “legal” have never meant “safe.” Recognizing the warning signs and knowing where to turn can make the difference between a scary story and a tragic one.

